Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Higher order symmetric spaces
and the roots of the identity in a Lie group


Authors: Cecília Ferreira and Armando Machado
Journal: Proc. Amer. Math. Soc. 128 (2000), 2181-2186
MSC (1991): Primary 22E15; Secondary 53C30, 53C35.
Published electronically: November 29, 1999
MathSciNet review: 1653453
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $r_k(G)$ denote the set of all $k$-roots of the identity in a Lie group $G$. We show that $r_k(G)$ is always an embedded submanifold of $G$, having the conjugacy classes of its elements as open submanifolds. These conjugacy classes are examples of $k$-symmetric spaces and we show, more generally, that every $k$-symmetric space of a Lie group $G$ is a covering manifold of an embedded submanifold $Orb$ of $G$. We compute also the Hessian of the inclusions of $r_k(G)$ and $Orb$ into $G$, relative to the natural connection on the domain and to the symmetric connection on $G$.


References [Enhancements On Off] (What's this?)

  • 1. F. E. Burstall, Harmonic tori in spheres and complex projective spaces, J. Reine Angew. Math. 469 (1995), 149–177. MR 1363828, 10.1515/crll.1995.469.149
  • 2. Francis E. Burstall and John H. Rawnsley, Twistor theory for Riemannian symmetric spaces, Lecture Notes in Mathematics, vol. 1424, Springer-Verlag, Berlin, 1990. With applications to harmonic maps of Riemann surfaces. MR 1059054
  • 3. Cecília Ferreira, Embedding flag manifolds of a Hermitian space 𝐸 into the unitary group 𝑈(𝐸), Boll. Un. Mat. Ital. B (7) 7 (1993), no. 3, 575–590 (English, with Italian summary). MR 1244408
  • 4. C. Ferreira & A. Machado: Some embeddings of the space of partially complex structures. Portugal. Math. 55 (1998), 485-504. CMP 99:08
  • 5. Alfred Gray, Riemannian manifolds with geodesic symmetries of order 3, J. Differential Geometry 7 (1972), 343–369. MR 0331281
  • 6. Karen Uhlenbeck, Harmonic maps into Lie groups: classical solutions of the chiral model, J. Differential Geom. 30 (1989), no. 1, 1–50. MR 1001271

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 22E15, 53C30, 53C35.

Retrieve articles in all journals with MSC (1991): 22E15, 53C30, 53C35.


Additional Information

Cecília Ferreira
Affiliation: CMAF da Universidade de Lisboa, Av. Prof. Gama Pinto 2, 1649-003 Lisboa, Portugal
Email: cecilia@lmc.fc.ul.pt

Armando Machado
Affiliation: CMAF da Universidade de Lisboa, Av. Prof. Gama Pinto 2, 1649-003 Lisboa, Portugal
Email: armac@lmc.fc.ul.pt

DOI: http://dx.doi.org/10.1090/S0002-9939-99-05240-5
Keywords: Lie group, orbit, $k$-symmetric space, $k$-root of the identity.
Received by editor(s): April 24, 1998
Received by editor(s) in revised form: August 24, 1998
Published electronically: November 29, 1999
Additional Notes: This work was supported by FCT, PRAXIS XXI, FEDER and project PRAXIS/2/ 2.1/MAT/125/94.
Communicated by: Roe Goodman
Article copyright: © Copyright 2000 American Mathematical Society